Many patients and health care professionals are not aware of this risk, which is very real, having been officially reported in literally hundreds of patients. Although the drugs are phenomenal in terms of their ability to fight certain bacterial infections, users should be aware of this possible side effect, so that they can discontinue taking the culprit medication and switch to an alternative antibiotic(s) if need be. If tendon pain develops (typically about a week after initiation of therapy) when a person is taking a fluoroquinolone antibiotic, that is the time to make the switch. Simultaneously, anyone affected should diminish or avoid exercise and cease stressing the affected area until such time as the situation is resolved, as would be determined by decreased pain and other signs of inflammation. Most patients can be expected to recover within 10 weeks after discontinuing the antibiotic, but it may take longer.
Fluoroquinolones are widely used to treat infections in adults. They are not commonly prescribed for children because of a risk for eroding cartilage; however, if the medical necessity is important, they can be used in young individuals. The tendon rupture problem is therefore largely a problem of adults, and typically affects the Achilles tendon, with onset of symptoms within the first few weeks after the initiation of antibiotic therapy. Other tendons, including those of the upper extremity, may be involved. It is perhaps the large forces placed upon the Achilles tendon that makes it so prominent in this particular medical situation. Furthermore, the risk of fluoroquinolone-associated tendinitis and tendon rupture appears to be greater in persons older than 60 years of age, in those taking corticosteroid drugs (“steroids”), and in kidney, heart, and lung transplant recipients.